Alert archive / Kansas / River Flood Warnings in 2016
River Flood Warning 85, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Sep 16, 2016, 5:26 PM CDT for Wilson County, Kansas. It was in force for 20 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2016, 5:26 PM CDT (22:26 UTC)
- Expired
- Sep 17, 2016, 1:00 PM CDT
- In force
- 20 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Wilson County, KS
The radar
The Wichita radar (KICT), 140 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Fall River (KS) at Fredonia (FRNK1). The gauge peaked at 18.78 ft at Sep 16, 2016, 9:00 PM CDT.
- Action stage
- 15 ft
- Minor stage
- 17 ft
- Moderate stage
- 27 ft
- Major stage
- 36 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
072
WGUS43 KICT 162226
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT FRI SEP 16 2016
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Fall River At Fredonia affecting Wilson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC205-171226-
/O.NEW.KICT.FL.W.0085.160916T2226Z-160917T1800Z/
/FRNK1.1.ER.160916T2148Z.160917T0000Z.160917T0600Z.NO/
526 PM CDT FRI SEP 16 2016
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Fall River At Fredonia.
* From this afternoon until Saturday afternoon.
* At 5:16 PM Friday the stage was 17.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.5 feet by this
evening. The river will fall below flood stage early Saturday
morning.
* Impact...At 17.0 feet...Flood waters backup into residential yards
located 1 mile south of Fredonia near the gage site off of Highway
96. Expect bank overflows on both banks.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Sat Sun Mon
Fredonia 17.0 17.3 Fri 05 PM 18.5 11.1 10.0
&&
LAT...LON 3759 9604 3739 9576 3738 9565 3750 9573
3764 9598
$$3 follow-up statements
429
WGUS83 KICT 170059
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT FRI SEP 16 2016
...The flood warning continues for the following river in Kansas...
Fall River At Fredonia affecting Wilson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC205-171459-
/O.EXT.KICT.FL.W.0085.000000T0000Z-160918T0027Z/
/FRNK1.1.ER.160916T2148Z.160917T0600Z.160917T1227Z.NO/
759 PM CDT FRI SEP 16 2016
The Flood Warning continues for
The Fall River At Fredonia.
* Until Saturday evening.
* At 7:15 PM Friday the stage was 18.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.5 feet by
early Saturday morning. The river will fall below flood stage
Saturday morning.
* Impact...At 17.0 feet...Flood waters backup into residential yards
located 1 mile south of Fredonia near the gage site off of Highway
96. Expect bank overflows on both banks.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Sat Sun Mon
Fredonia 17.0 18.3 Fri 07 PM 12.9 10.0 10.0
&&
LAT...LON 3759 9604 3739 9576 3738 9565 3750 9573
3764 9598
$$056
WGUS83 KICT 170646
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
146 AM CDT SAT SEP 17 2016
...The flood warning continues for the following river in Kansas...
Fall River At Fredonia affecting Wilson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC205-172046-
/O.EXT.KICT.FL.W.0085.000000T0000Z-160917T2334Z/
/FRNK1.1.ER.160916T2148Z.160917T0216Z.160917T1134Z.NO/
146 AM CDT SAT SEP 17 2016
The Flood Warning continues for
The Fall River At Fredonia.
* Until this evening.
* At 1:15 AM Saturday the stage was 18.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by
this morning.
* Impact...At 17.0 feet...Flood waters backup into residential yards
located 1 mile south of Fredonia near the gage site off of Highway
96. Expect bank overflows on both banks.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Sun Mon Tue
Fredonia 17.0 18.2 Sat 01 AM 10.7 10.0 10.0
&&
LAT...LON 3759 9604 3739 9576 3738 9565 3750 9573
3764 9598
$$
KED437
WGUS83 KICT 171251
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
751 AM CDT SAT SEP 17 2016
...The flood warning is cancelled for the following river in
Kansas...
Fall River At Fredonia affecting Wilson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC205-171321-
/O.CAN.KICT.FL.W.0085.000000T0000Z-160917T2334Z/
/FRNK1.1.ER.160916T2148Z.160917T0216Z.160917T0903Z.NO/
751 AM CDT SAT SEP 17 2016
The Flood Warning is cancelled for
The Fall River At Fredonia.
* At 7:16 AM Saturday the stage was 14.4 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage at 4:03 AM Saturday.
* Forecast...The river will continue to fall to 9.3 feet by Sunday
morning.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Sun Mon Tue
Fredonia 17.0 14.4 Sat 7 AM 9.3 9.2 7.2
&&
LAT...LON 3759 9604 3739 9576 3738 9565 3750 9573
3764 9598
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 16, 3:14 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 16, 3:14 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 314 PM CDT FRI SEP 16 2016 .SYNOPSIS... Issued at 305 PM CDT Fri Sep 16 2016 A trough over the Northern Plains with a negative tilt will continue to trot eastward today. The cold front associated with this wave is currently positioned from northeast to south central Kansas and into the Panhandles. && .SHORT TERM...(This evening through Monday night) Issued at 305 PM CDT Fri Sep 16 2016 Forecast challenge - Precipitation for this evening and tonight as the cold front pushes southeast. Convection that began off of an outflow boundary from the overnight activity ahead of the front has persisted in south central and southeast Kansas throughout the day. Given the worked over environment following this convection, it is not likely that there will be widespread redevelopment in most of south central as the front moves southeast. However, there was brief scattered development along the front in the early afternoon. In the clearing across southwest Kansas, scattered clouds have started to bubble along front which may move into south central Kansas. Right now reservation exists on how the evening will evolve. The HRRR and other models show persistent activity in southeast Kansas which will diminish after 0z with a complete exit by ~3z. Given the radar, it could be even sooner. Current thinking is the activity that would develop would be mainly heavy rain producers for the area which could lead to flooding. Ongoing convection falling onto the moist surface from the storms of last evening has caused flooding problems in southeast Kansas. Obviously any additional rainfall would exacerbate the problem. Chances of precip were held through the evening and overnight for now, yet anticipation in changes of the current forecast are likely. A ridge moves in for Saturday which will bring a pleasant day across the Plains. Outdoor activities are encouraged to flourish. There is a weak wave that will push through on Saturday night into early Sunday, but this is a very subtle feature especially closer to the surface. It is not out of the realm of possibility for scattered shower and thunderstorm activity after midnight along the KS/OK border. Slight chances were removed for the evening as the slight possibility appears to be later. .LONG TERM...(Tuesday through Friday) Issued at 305 PM CDT Fri Sep 16 2016 A ridge builds back in for the first of the week and will encompass a majority of the CONUS. The next trough will come from the Pacific Northwest on Wednesday. There is another subtle wave along the lee of the Rockies ahead of the main trough which will meander east for the latter part of the week. Models have definitely come into better agreement than yesterday with only slight timing differences; the Northern Plains anticipated position will cap off the work week. Current indications suggest this trough will be deepen more than the system from this week. More changes are on the way for the evolution of this system through model land. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 128 PM CDT Fri Sep 16 2016 Very challenging forecast. Weakening outflow boundary has pushed into Oklahoma, with extensive rain showers/thunderstorms north of the boundary. This was enhanced this morning by transient shortwave evident in water vapor. Initially was thinking shortwave and morning convection would suppress much/most of afternoon convection. However in the past hour or so, convection has attempted to develop near front in Central KS. MVFR-IFR ceilings have been in/out at several sites and has been impossible to track from satellite given higher overcast layer. Thinking precipitation will need to be mentioned into the evening per model. The big question is how quickly low level dry air will overspread the area. There are some indications that given lack of strong push on front, near saturated boundary layer may linger in south Central KS for much of the night. Will trend forecast in that direction, but not ready to go IFR yet. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 62 82 63 85 / 30 10 10 10 Hutchinson 60 82 61 85 / 20 10 10 10 Newton 61 81 61 84 / 30 10 10 10 ElDorado 63 82 61 84 / 40 10 10 10 Winfield-KWLD 64 83 63 86 / 40 20 20 10 Russell 54 81 59 87 / 10 10 10 10 Great Bend 54 82 59 87 / 10 10 10 10 Salina 59 82 60 86 / 20 10 10 10 McPherson 59 81 60 85 / 20 10 10 10 Coffeyville 65 84 62 86 / 50 20 20 20 Chanute 65 82 61 84 / 50 20 10 10 Iola 64 82 61 83 / 50 20 10 10 Parsons-KPPF 65 83 62 85 / 50 20 10 20 && .ICT Watches/Warnings/Advisories... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...PJH
Hazardous weather outlook, Sep 16, 4:15 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT FRI SEP 16 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 PM CDT FRI SEP 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS PERSISTING THROUGH THE EVENING ACROSS SOUTHEAST KANSAS. THIS HAS LED TO FLOODING IN A COUPLE OF COUNTIES AND COULD LEAD TO MORE. THERE COULD BE ADDITIONAL THUNDERSTORMS DEVELOPING A COLD FRONT IN SOUTH CENTRAL KANSAS BUT MINIMAL CONFIDENCE EXISTS WITH ANY DEVELOPMENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW LINGERING SHOWERS OR STORMS ARE POSSIBLE OVER FAR SOUTHEAST KANSAS SATURDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE KANSAS AND OKLAHOMA BORDER ON SUNDAY MORNING. IN ALL INSTANCES...SEVERE WEATHER IS NOT EXPECTED. AFTER A FEW DRY DAYS MONDAY AND TUESDAY...STORM CHANCES GRADUALLY INCREASE BY MID TO LATE NEXT WEEK. STRONG TO MARGINALLY SEVERE STORMS APPEAR POSSIBLE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Sep 16, 12:34 PM CDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1234 PM CDT FRI SEP 16 2016
KSZ072-096-099-100-161830-
ALLEN KS-NEOSHO KS-LABETTE KS-MONTGOMERY KS-
1234 PM CDT FRI SEP 16 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
ALLEN COUNTY IN SOUTHEASTERN KANSAS...
NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
LABETTE COUNTY IN SOUTHEASTERN KANSAS...
MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 130 PM CDT
* AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
BRONSON...OR 11 MILES EAST OF LA HARPE...MOVING NORTHEAST AT 40
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PARSONS...COFFEYVILLE...INDEPENDENCE...CHANUTE...IOLA...
CHERRYVALE...CANEY...HUMBOLDT...OSWEGO...ERIE...CHETOPA...
ALTAMONT...ST. PAUL...LA HARPE...GAS...MORAN...THAYER...EDNA...
DEARING AND MOUND VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3700 9597 3739 9596 3738 9552 3802 9551
3804 9508 3701 9507
TIME...MOT...LOC 1734Z 231DEG 35KT 3796 9509
METZGERSpecial weather statement, Sep 16, 1:30 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 130 PM CDT FRI SEP 16 2016 KSZ072-096-100-161915- ALLEN KS-NEOSHO KS-LABETTE KS- 130 PM CDT FRI SEP 16 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... ALLEN COUNTY IN SOUTHEASTERN KANSAS... NEOSHO COUNTY IN SOUTHEASTERN KANSAS... NORTHERN LABETTE COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 215 PM CDT * AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 6 MILES NORTHWEST OF ERIE...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... PARSONS...CHANUTE...IOLA...HUMBOLDT...OSWEGO...ERIE...CHETOPA... ALTAMONT...ST. PAUL...LA HARPE...GAS...MORAN...THAYER...WALNUT... GALESBURG...SAVONBURG...LABETTE...ELSMORE...STARK AND EARLTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3701 9508 3736 9552 3803 9551 3804 9509 TIME...MOT...LOC 1829Z 202DEG 14KT 3766 9530 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:01 PM CDT | Special Weather Statement | ICT | Allen | 29 min |
| Sep 16, 1:12 AM CDT | Special Weather Statement | ICT | Russell | 48 min |
| Sep 16, 1:58 AM CDT | Special Weather Statement | ICT | Lincoln | 32 min |
| Sep 16, 3:03 AM CDT | Special Weather Statement | ICT | Barton, Russell | 27 min |
| Sep 16, 3:31 AM CDT | Special Weather Statement | ICT | Russell | 29 min |
| Sep 16, 4:04 AM CDT | Areal Flood Warning | ICT | Lincoln, Russell | 6 hr |
| Sep 16, 12:06 PM CDT | Areal Flood Warning | ICT | Greenwood | 9 hr |
| Sep 16, 12:32 PM CDT | Areal Flood Warning | ICT | Wilson | 5 hr |
| Sep 16, 12:34 PM CDT | Special Weather Statement | ICT | Allen, Labette, Montgomery, Neosho | 56 min |
| Sep 16, 1:30 PM CDT | Special Weather Statement | ICT | Allen, Labette, Neosho | 45 min |
Nearby
River Flood Warnings in Kansas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.